Kansas, 2013Flash Flood in Kansas, August 9, 2013
August 9, 2013 · NWS TOP · 1 event in 1 county or zone
Parts of Anderson county received heavy rainfall, which was responsible for flash flooding. Some water rescues were necessary near Colony and Kincaid.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Parts of Anderson county received heavy rainfall, which was responsible for flash flooding. Some water rescues were necessary near Colony and Kincaid.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 5:48 AM CST, 45 minutes earlier.
Area forecast discussion, Aug 9, 5:48 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT Fri Aug 9 2013
.SHORT TERM...(Today and Tonight)
Issued at 350 AM CDT FRI AUG 9 2013
A large mid-level low remains anchored north of the Great Lakes
region with a broad trough stretching across much of the northern
and northeastern U.S. Within this mid-level pattern, a weak
shortwave trough was present over northwestern Kansas. However,
models show this wave shearing out and weakening today as it
slowly progresses eastward toward the area. As of 09z, a stationary
front was stretched along the Oklahoma/Texas border, which is a bit
further south than models had previously shown. Along and north of
this boundary an MCS had developed and was being supported by decent
isentropic lift. This MCS was tracking east-northeast across
Oklahoma and extended northward into far southern Kansas. As a
result of this front being pushed further south of the region,
models are actually in good agreement in keeping these widespread
showers and thunderstorms focused primarily across southern Kansas
this morning. However, a narrow convergence zone has set up
generally along the I-70 corridor, helping to support the
development of some scattered showers around that area. In general,
models have been trending better with this early morning MCS, which
limits the northern extent of which these showers and thunderstorms
are expected to track. Best precipitation chances within the
forecast area look to be focused across east central Kansas as this
activity lifts northeastward toward the area this morning.
Anticipate that these showers and thunderstorms will struggle to
spread further north of the I-70 corridor as surface high pressure
remains in place over Minnesota and Wisconsin, resulting in light
northeasterly winds and ultimately drier air advecting into
northeast Kansas. As a result, expect only some scattered light
showers and isolated thunderstorms over the northern half of the
forecast area today as a result of that convergence zone. Have
increasing PoPs across east central Kansas through the morning hours
and into the early afternoon as this MCS advances into southeast
Kansas. Expect this activity to quickly diminish mid to late
afternoon into the evening hours as this system weakens and
isentropic lift diminishes greatly. By this evening, have only
slight chance PoPs focused across far east central Kansas with dry
conditions likely by the overnight hours.
As for temperatures, expect some breaks in the cloud cover today,
especially across far northern Kansas, due to the limited amount of
precipitation. As a result, have bumped high temperatures for today
up a couple of degrees into the low 80s. With cloud cover gradually
diminishing from northwest to southeast across the forecast area tonight,
overnight lows should be on the cool side once again with
temperatures dropping into the low to mid 60s.
.LONG TERM...(Saturday through Thursday)
Issued at 350 AM CDT FRI AUG 9 2013
The details of the mid to long term forecast remain murky due to
the rather poor model performance in resolving precipitation
features over the past week. Despite the general uncertainty, a
few things can be forecast with higher relative confidence. The
first is that the general long wave pattern will see very little
change with a deep trough over the eastern CONUS, a trough off
the Pacific northwest coast, and weak ridging over the Rockies.
Locally, this points to a continued northwest flow pattern with
occasional weak disturbances moving nearby or overhead. This
should keep temperatures through the period generally in the 80s
with some day-to-day variation mainly depending on cloud cover.
Timing of the individual disturbances is difficult, but can say
with some confidence that the periods most likely to be mainly dry
across the area are Saturday into Sunday. There also appears to
be a fair chance for thunderstorms to impact the area between
Sunday night and Monday night as some indications suggest that the
warm front tries to surge north into Kansas with a low level jet
focused toward northeast Kansas. It then appears that the surface
high pressure to the northeast may strengthen and push drier air
back into the forecast area by Tuesday, with precip chances
decreasing accordingly.
The main uncertainty through the period is not if it will rain,
but where it will rain. Thunderstorms are likely within 300 miles
of Topeka essentially every day of the coming week, but with a
drier airmass to the northeast, an ever-present frontal boundary
to the south and west, and slight variations to the track of weak
upper level disturbances, minor changes in the weather pattern can
make the difference between dry and very wet conditions across the
forecast area.
Barjenbruch
&&
.AVIATION...(For the 12Z TAFs through 12Z Saturday Morning)
Issued at 647 AM CDT FRI AUG 9 2013
For the 12z TAFs, while the bulk of the heavier precipitation is
expected to remain well south of the TAF sites, scattered showers
could persist around the TAF sites through the morning hours and
possibly into early this afternoon. This area of precipitation is
expected to weaken and diminish in coverage this afternoon into this
evening as it shifts southeast of the area. Winds through the period
will remain light out of the northeast with mid-level clouds
gradually diminishing overnight into Saturday morning.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Hennecke
LONG TERM...Barjenbruch
AVIATION...Hennecke
Hazardous weather outlook, Aug 9, 4:12 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT FRI AUG 9 2013
KSZ008>012-020>024-026-034>040-054>056-058-059-101015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
512 AM CDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL SPREAD NORTHEASTWARD INTO
EAST CENTRAL KANSAS THIS MORNING. LOCATIONS GENERALLY ALONG AND
SOUTHEAST OF INTERSTATE 35 MAY EXPERIENCE SOME BRIEF PERIODS OF
HEAVY RAINFALL FROM THESE ISOLATED THUNDERSTORMS WHICH COULD LEAD
TO SOME LOCALIZED FLOODING. THESE SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY
THIS AFTERNOON INTO THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EAST CENTRAL KANSAS
ON SATURDAY...AND IN NORTHERN KANSAS ON SUNDAY. THUNDERSTORMS
BECOME MORE LIKELY ACROSS THE AREA FOR MONDAY NIGHT THROUGH
TUESDAY...WITH A SLIGHT CHANCE FOR STORMS AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Flash Flood, Anderson
- When
- August 9, 6:33 AM CST to 7:33 AM CST
- Where
- Anderson County, 1.83 mi NE of Kincaid to 1.87 mi ESE of Kincaid
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.102, -95.131
Water rescue ongoing just east of Kincaid on highway 31. Emergency responders en route encountered water over the roadway on 300 rd between Colony and Kincaid.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469962.